Tuesday, August 21, 2018 by RJ Jhonson
What if the drug meant to treat you actually gave you a different, just-as-bad disease? A report published in the medical journal Movement Disorders says this could be the case with statins, linking the use of the drugs to an increased risk of Parkinson’s disease.
Statins are a class of drugs prescribed to prevent heart attacks and strokes. The drug works by blocking the liver enzyme responsible for the production of cholesterol. By doing this, the drug lowers your body’s cholesterol levels and decreases your risk for cardiovascular conditions.
Some medical professionals have come to attribute statins with neuroprotective effects, but the authors of the study say the evidence for this is inconclusive at best.
Dr. Xuemei Huang, a professor of neurology at Penn State College of Medicine and one of the authors of the study, implies this could be a misunderstanding. Past research suggests that higher cholesterol levels could reduce the risk for Parkinson’s. Incidentally, statins are prescribed to people who need to lower their cholesterol levels.
She adds that the research on the neuroprotective properties of statins has so far involved just cell cultures and animal models.
For their research, Huang and her colleagues looked at medical insurance claim data from 50 million people. They identified how long it took before the first symptoms of Parkinson’s appeared since the patients began taking statins. They found that there was indeed a correlation between the use of statins and a higher risk of developing Parkinson’s.
Furthermore, they saw that most patients manifested symptoms within 2.5 years of treatment with statins. Most of these cases involved the use of lipophilic or fat-soluble statins, one of the two versions of the drug available in the market today.
As its name suggests, lipophilic statins diffuse in fat or lipids, unlike their hydrophilic counterparts that diffuse in water. The former is noted for its ability to distribute across a wider range of tissues. It can even reach the brain while the latter cannot. This has made lipophilic statins more popular, as evidenced by the greater number of names they are marketed as, such as atorvastatin, fluvastatin, lovastatin, cerivastatin, pitavastatin, and simvastatin.
Huang explained that contrary to prior belief that halting statins causes the development of Parkinson’s disease, it is the drugs themselves that cause the symptoms to manifest in the first place. She admits that further research is needed to fully understand the results of their research, but that their findings prove that patients need to be careful before taking statins.
“Statin use was associated with higher, not lower, Parkinson’s disease risk, and the association was more noticeable for lipophilic statins, an observation inconsistent with the current hypothesis that these statins protect nerve cells,” she says.
As is the case with many chemical medications, statins cause more than just one adverse effect. It is actually known for quite a few, and some of them can be severe.
As mentioned previously, lipophilic statins make it to the brain. When they do, they cross the blood-brain barrier, the mechanism that filters the substances that enter the brain and give patients insomnia. Other patients have complained of memory loss and confusion. The effects are more pronounced among patients with dementia.
Statins have also been linked to muscle pain and damage, leading patients to feel sore, tired, or weak in the affected areas. This particular side effect is actually one of the major reasons many patients opt out of statins.
Those who take the drug are also prone to liver damage and may develop Type 2 diabetes later on.
Learn about the dangers of statins by going to Statins.news.
Tagged Under: Tags: bad drug, bad medicine, badhealth, badmedicine, Big Pharma, Dangerous Medicine, disease risk, hydrophilic statin, lipophilic statin, medication, Parkinson's Disease, side effects, statin side effects, statins